Alert archive / Michigan / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 22, 2007, 6:12 AM EDT for Allegan County, Van Buren County, Michigan. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2007, 6:12 AM EDT (10:12 UTC)
- Expired
- Mar 22, 2007, 6:50 AM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 6:18 AM EDT | HAIL 0.25 | Allegan, MI | |
| Mar 22, 6:35 AM EDT | TSTM WND DMG | South Haven, MI | TREES DOWN FROM THUNDERSTORM WINDS. |
| Mar 22, 6:45 AM EDT | TSTM WND DMG | Bangor, MI | TREES DOWN FROM THUNDERSTORM WINDS. |
| Mar 22, 6:50 AM EDT | TSTM WND DMG | Hamilton, MI | TREES BLOWN DOWN BY THUNDERSTORM WINDS. ONE TREE IS BLOCKING A ROAD IN HAMILTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 22, 6:03 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.2 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -395 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 221013 SVRGRR MIC005-159-221100- /O.NEW.KGRR.SV.W.0004.070322T1012Z-070322T1100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 612 AM EDT THU MAR 22 2007 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN VAN BUREN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 700 AM EDT * AT 608 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SAUGATUCK TO 23 MILES WEST OF HARTFORD...AND MOVING NORTHEAST AT 60 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VAN BUREN STATE PARK...PALISADES PARK AND MIAMI PARK BY 620 AM EDT SPRING GROVE...MI SAUGATUCK STATE PARK AND PEARL BY 625 AM EDT TOQUIN...OAKLAND AND BRAVO BY 630 AM EDT FITZBURG BY 635 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4275 8631 4203 8670 4212 8603 4272 8555 $$ MEADE
1 follow-up statement
000 WWUS53 KGRR 221050 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 650 AM EDT THU MAR 22 2007 MIC005-159-221100- /O.CAN.KGRR.SV.W.0004.000000T0000Z-070322T1100Z/ ALLEGAN MI-VAN BUREN MI- 650 AM EDT THU MAR 22 2007 ...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN AND ALLEGAN COUNTIES IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4275 8631 4203 8670 4212 8603 4272 8555 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 4:36 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 22, 4:36 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 436 AM EDT THU MAR 22 2007 .SHORT TERM... ACTIVE COLD FRONT PUSHING THROUGH THE CWA THIS MORNING. A LINE OF SHOWERS AND STORMS WILL SLIDE THROUGH THE AREA WITH THE FROPA. THE FRONT LAID FROM NEAR TVC TO MSN AS OF 08Z AND WILL SLIDE SE AND EXIT THE CWA AROUND MID DAY. THERE WILL REMAIN THE THREAT OF ISOLATED SEVERE HAIL WITH SOME OF THE STRONGEST STORMS...OTHERWISE THE MAIN ISSUE WILL BE THE BRIEF HEAVY RAIN ON TOP OF WHAT OCCURRED OVERNIGHT. THE RIVERS ARE HIGH AT THE PRESENT TIME AND SOME WILL BE APPROACHING FLOOD STAGE OVER THE NEXT COUPLE OF DAYS AND WILL CONTINUED TO BE MONITORED. WE HAVE ISSUED A SPECIAL WEATHER STATEMENT TO COVER THE GUSTY WINDS EARLY THIS MORNING. THIS WAS MAINLY DONE TO COVER A RATHER SMALL AREA...MAINLY THE LAKESHORE...FOR A RATHER SHORT DURATION. A 60 TO 65 KT LOW LEVEL JET WAS MOVING ACROSS THE REGION AS OF 08Z AND WILL QUICKLY SLIDE TO OUR EAST TOWARD DAYBREAK. THE GOOD NEWS IS ONCE THE FRONT IS THROUGH SKIES WILL CLEAR RAPIDLY LATE THIS MORNING INTO THIS AFTERNOON FROM NW TO SE. TEMPS WILL FALL ONCE THE FRONT PASSES...DIPPING INTO THE MID 40S BY LATE AFTERNOON. THE MODELS HAVE TRENDED FURTHER NORTH WITH THE NEXT WAVE LATE TONIGHT THAT SPINS OFF THE UPPER LOW OVER THE FOUR CORNERS REGION. THE WAVE TRAVELS ALONG THE FRONT THAT WILL STALL OVER THE LOWER GREAT LAKES. IT ARRIVES TOWARD DAYBREAK FRIDAY MORNING. WILL HAVE SLIGHT CHC POPS OVER THE FAR SW FOR A FEW SHOWERS MOVING IN AROUND SUNRISE. THE WAVE MOVES ACROSS THE LOWER LAKES ON FRIDAY WITH STRONG MOISTURE ADVECTION MOVING ACROSS THE SOUTHERN PORTION OF THE CWA. HAVE BUMP POPS TO LIKELY ALONG I94...WITH CHC POPS ACROSS ALL BUT THE FAR NORTHERN COUNTIES WHERE IT SHOULD REMAIN DRY. BEING ON THE COOL SIDE OF THE FRONT NOT EXPECTING ANY THUNDER WITH THIS SYSTEM. TEMPS SHOULD BE THE WARMEST ACROSS THE NORTH WHERE IT WILL BE DRY WITH SOME SUNSHINE EARLY. THE WAVE AND SHOWERS WILL EXIT TO OUR SE FRIDAY EVENING. WILL SIDE WITH THE DRIER NAM ON SATURDAY. THE GFS SUFFERS FROM TOO MUCH CONVECTIVE FEEDBACK INTO THE LATER PERIODS AND BELIEVE THE QPF HAS BEEN NEGATIVELY IMPACTED. .LONG TERM... NO CHANGES NEEDED. && .GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY ENTIRE NEAR SHORE THROUGH NOON. && JK MEADE
Hazardous weather outlook, Mar 21, 1:20 PM EDT, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 120 PM EDT WED MAR 21 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 120 PM EDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORM WILL CONTINUE THROUGH THE AFTERNOON. THE AREA OF PRECIPITATION IS ASSOCIATED WITH A WARM FRONT. AS WARM FRONT MOVES NORTH THROUGH SOUTHWEST LOWER MICHIGAN LATER THIS AFTERNOON THE SHOWERS WILL DIMINISH AND BECOME MORE WIDELY SCATTERED. MOST OF THE RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED TO BE NORTH OF LINE FROM HOLLAND TO LANSING THROUGH 6 PM. AT THIS TIME NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MID EVENING. LATER THIS EVENING AND OVERNIGHT A AREA OF SHOWERS AND THUNDERSTORMS FROM WISCONSIN WILL MOVE INTO SOUTHWEST LOWER MICHIGAN AHEAD OF STRONG COLD FRONT. A FEW THE THUNDERSTORMS OVERNIGHT COULD BE ON THE STRONG SIDE WITH HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY END FROM NORTH TO SOUTH ON THURSDAY AS A COLD FRONT SWEEPS THROUGH THE AREA. A FEW STRONG STORMS MAY PERSIST INTO THE MORNING HOURS OF THURSDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH TOTAL RAINFALL FROM THE SYSTEM APPROACHING THREE QUARTERS OF AN INCH IN SPOTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-221015- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE- 120 PM EDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WAVES WILL BUILD INTO THE 3 TO 5 FOOT RANGE TONIGHT WHICH WILL POSE A HAZARD TO SMALLER CRAFT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE WDM
In the hours before
Special weather statement, Mar 22, 3:19 AM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 319 AM EDT THU MAR 22 2007 MIZ037-043-044-050>052-056>059-064>067-071>074-220930- MASON-OCEANA-NEWAYGO-MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA- CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN- JACKSON- INCLUDING THE CITIES OF...LUDINGTON...HART...FREMONT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO... BATTLE CREEK...JACKSON 319 AM EDT THU MAR 22 2007 ...STRONG WIND GUSTS EARLY THIS MORNING... SOUTHWEST WINDS WILL GUST AS HIGH AS 50 MPH ALONG THE LAKE MICHIGAN SHORELINE EARLY THIS MORNING...AHEAD OF A COLD FRONT APPROACHING FROM WISCONSIN. WIND GUSTS INLAND FROM LAKE MICHIGAN MAY REACH 40 MPH. A FAST MOVING LINE OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT... REACHING THE LAKE MICHIGAN SHORELINE AROUND 5 AM AND SPREADING EAST OF GRAND RAPIDS AFTER 6 AM. MEADE
Special weather statement, Mar 22, 5:37 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 537 AM EDT THU MAR 22 2007 MIZ046-051-052-056>059-064>067-221030- ALLEGAN-BARRY-CLINTON-EATON-GRATIOT-INGHAM-IONIA-ISABELLA-KENT- MONTCALM-OTTAWA- 537 AM EDT THU MAR 22 2007 ...THUNDERSTORMS WITH GUSTY WINDS AND HAIL THIS MORNING... AT 535 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT PLEASANT TO GRAND HAVEN...MOVING EAST AT 45 MPH. THE STRONGEST STORM IN THE LINE WAS LOCATED IN NORTHWEST KENT COUNTY NEAR SPARTA. HALF INCH SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IN OR NEAR THE PATH INCLUDE...ZEELAND...JENISON...ST. LOUIS...HUDSONVILLE...WYOMING...BRECKENRIDGE...KENTWOOD AND ITHACA. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MEADE
Local storm report, Mar 22, 5:56 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 AM EDT THU MAR 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 AM HAIL STANDALE 42.97N 85.77W
03/22/2007 E0.25 INCH KENT MI TRAINED SPOTTER
SLIGHTLY LARGER THAN PEA SIZE HAIL
0550 AM HAIL ALPINE 43.07N 85.68W
03/22/2007 E0.25 INCH KENT MI BROADCAST MEDIA
PEA TO MARBLE SIZE HAIL.
&&
MKALEMBKLocal storm report, Mar 22, 5:59 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 AM EDT THU MAR 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 AM HAIL WALKER 42.98N 85.75W
03/22/2007 E0.50 INCH KENT MI BROADCAST MEDIA
&&
MKALEMBKLocal storm report, Mar 22, 6:09 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
609 AM EDT THU MAR 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL ALLEGAN 42.53N 85.85W
03/22/2007 E0.25 INCH ALLEGAN MI TRAINED SPOTTER
&&
MKALEMBKLocal storm report, Mar 22, 6:10 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
610 AM EDT THU MAR 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL CASCADE 42.91N 85.50W
03/22/2007 E0.25 INCH KENT MI TRAINED SPOTTER
0610 AM HAIL HOLLAND 42.77N 86.10W
03/22/2007 E0.50 INCH ALLEGAN MI TRAINED SPOTTER
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:08 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kent, Ottawa | 15 min |
| Mar 22, 10:32 AM EDT | River Flood Watch | GRR | Newaygo | 24 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.